Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 10, 2010, 6:58 AM CST for Polk County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2010, 6:58 AM CST (12:58 UTC)
- Expired
- Mar 10, 2010, 1:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Polk County, IA
The radar
The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 5:30 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 10, 5:30 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CST WED MAR 10 2010 .SHORT TERM /TODAY/... LOW CLOUDS/DENSE FOG REMAINS PROBLEMATIC TODAY...WITH SOUNDINGS CONTINUING TO INDICATE SATURATION IN THE LOWEST FEW LAYERS ESPECIALLY ACROSS THE NORTHWESTERN CWA. SOME DRIER AIR TO MOVE NORTHWARD AS SFC LOW SITUATED OVER SRN IA/NRN MO LIFTS NORTHWARD THROUGH THE CWA TODAY. THIS SHOULD ALLOW FOR THE FOG TO LIFT IN AREAS MAINLY EAST ON INTERSTATE 35 FROM SOUTH TO NORTH THROUGH THE MORNING INTO THE EARLY AFTERNOON HOURS. OTHER ISSUE IS THE COLDER AIR WRAPPING AROUND THE BACKSIDE OF THE SYSTEM INTO THE SOUTHWESTERN/CENTRAL CWA BY LATE MORNING/THIS AFTERNOON. SHOWERS ACROSS THE AREA TO LIFT NORTHWARD THROUGH THE MORNING...AND MAY WRAP BACK INTO THE EXTREME NORTHWESTERN CWA THIS AFTERNOON. WITH ALL THAT SAID...EXPECT DENSE FOG TO REMAIN IN PLACE ACROSS THE NORTHWESTERN HALF...SO HAVE EXTENDED ADVISORY THROUGH 00Z MAINLY NORTH OF HWY 20 AND WEST OF I-35. REMAINDER OF THE CWA SHOULD SEE THE FOG LIFT...WITH THE CIGS GRADUALLY LIFTING AS WELL BY LATE MORNING INTO THE AFTERNOON SO HAVE ONLY EXTENDED ADVISORY UNTIL 18Z FOR THOSE AREAS. TEMPERATURES TRICKY WITH THE WARM FRONT MOVING NORTHWARD AND COLDER AIR WRAPPING BACK INTO THE SOUTHERN CWA. THEREFORE HAVE THE WARMEST TEMPS ACROSS THE SOUTH AND EAST...WITH COOLER TEMPS ACROSS THE NORTHWEST. STILL EXPECT A SMALL DIURNAL RANGE ACROSS THE AREA...ESPECIALLY THE NORTHWEST. DEPENDING ON THE AMOUNT OF DRY AIR WORKING ITS WAY NORTHWARD BEHIND THE WARM FRONT...MAY GET SOME PEEKS OF SUN ACROSS THE SOUTHEAST TOO. LATEST SATELLITE SHOWING SOME CLEARING TO THE SOUTHEAST OF THE CWA...BUT IT MAY MIGRATE NORTHWARD JUST SKIRTING THE EASTERN CWA. IF GET SOME SUN...TEMPS WILL LIKELY QUICKLY SPIKE UPWARD FROM CURRENT PROJECTED VALUES. && .LONG TERM /TONIGHT THROUGH TUESDAY/... SYSTEM PASSING THROUGH NEW MEXICO PRESENTLY WILL LIFT NORTHEAST TODAY AND PUSH INTO IOWA TONIGHT. 850MB FLOW WILL INTENSIFY FROM THE SOUTH OVERNIGHT WITH A SURGE OF MOISTURE AS UPPER LOW PASSES THROUGH MISSOURI. WL SEE SOME WEAK ELEVATED INSTABILITY AS THE MOISTURE STREAMS INTO THE STATE TONIGHT AND ANTICIPATE RAIN AND ISOLATED THUNDERSTORMS TO SPREAD INTO THE SOUTH DURING THE EVENING. FARTHER NORTH...MOIST AIR OVER THE SNOW COVER WILL CONTINUE TO PRODUCE LOW CLOUDS/DRIZZLE AHEAD OF THE RAIN AND ANTICIPATE VSBYS TO REMAIN FAIRLY POOR UNTIL RAIN BEGINS. THE RAIN AND ANY CONVECTION WILL SPREAD NORTHWARD DURING THE NIGHT AS THE UPPER SYSTEM BEGINS TO CUTOFF NEAR SOUTHWEST IOWA. THE UPPER LOW WILL BE NEARLY STATIONARY ON THURSDAY WITH BEST QG FORCING AND ANY SUSTAINED ISENTROPIC LIFT ACRS NORTHERN AND WESTERN IA. ANTICIPATE THE BAND OF RAIN THAT MOVES NORTH ACRS THE STATE TONIGHT TO BECOME NEARLY STATIONARY ACRS NORTHERN AND WESTERN IA WITH LIGHT TO OCCASIONALLY MODERATE RAINFALL PERSISTING IN THOSE AREAS ON THURSDAY INTO FRIDAY WITH INTENSITY GRADUALLY DIMINISHING WITH TIME AS FORCING SLOWLY WEAKENS. THE IS SOME CONCERN DURING THE NIGHT TIME HOURS TO HAVE SOME SNOW IN FAR WESTERN AREAS AS TEMPERATURES DROP TO NEAR FREEZING. SOUNDINGS INDICATE THAT SFC READINGS REMAIN ABOVE FREEZING UNTIL FRIDAY NIGHT WHEN SOME NEAR FREEZING TEMPERATURES ARRIVE IN THE FAR WEST. HAVE ADDED THE THREAT OF A MIX OUT THERE AT THAT TIME...HOWEVER ANY PCPN BY THAT TIME WOULD BE QUITE LIGHT. SNOW MELT WILL CONTINUE IN FULL FORCE THROUGH THE END OF THE WORK WEEK WITH OVERNIGHT LOWS REMAINING AT OR ABOVE FREEZING WITH DAYTIME HIGHS IN THE 40S AND EVEN SOME 50S IN THE EAST. THE REALIZATION OF FLOODING WILL COME INTO FULL FORCE BY THURSDAY AND FRIDAY WITH THE COMBINATION OF THE SNOW MELT AND RAINFALL LEADING TO MODERATE TO MAJOR FLOODING IN MANY OF THE BASINS IN THE CWA. MUCH OF THIS IS ALREADY COVERED IN ONGOING RIVER FLOOD WARNINGS. HAVE NOT REALLY CHANGED MUCH IN THE FORECAST INTO THE WEEKEND BUT BOTH GFS AND EURO SUGGEST A SYSTEM ROTATING AROUND THE VORTEX INTO THE STATE FROM THE EAST. POPS MAY NEED TO BE EXTENDED IN SUNDAY AS THIS LOBE PASSES THROUGH THE STATE. && .AVIATION... 10/12Z...LIFR CIGS/VSBYS CONTINUE IN DENSE FOG AND LOW STRATUS ACROSS THE AREA. AN AREA OF LOW PRESSURE WILL LIFT NORTHWARD ALLOWING AREA OF SHOWERS ACROSS THE AREA TO PUSH NORTH AND OUT OF THE AREA BY THIS AFTERNOON. DRIER AIR TO MOVE IN AND SHOULD ALLOW FOG TO LIFT TO MVFR VSBYS AT KALO/KDSM/KOTM THROUGH THE DAY. KMCW/KFOD SHOULD FOR THE MOST PART BE SOCKED IN MOST OF THE DAY. SOMEWHAT HARD TO TELL IF WILL GET BREAKS IN THE LOW STRATUS ACROSS THE SOUTH...SO HAVE KEPT BKN-OVC FOR NOW. NEXT ROUND OF PRECIP MOVES IN OVERNIGHT...WITH SOME ISOLATED THUNDER POSSIBLE AT KOTM AND MAY PUSH AS FAR NORTH AS KDSM. HAVE ONLY INSERTED A CB MENTION AT KOTM FOR NOW. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-AUDUBON- BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WARREN-WAYNE. FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DALLAS-POLK. DENSE FOG ADVISORY UNTIL 6 PM CST THIS EVENING FOR CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT. SHORT TERM...BEERENDS LONG TERM...COGIL AVIATION...BEERENDS
Hazardous weather outlook, Mar 10, 5:21 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 521 AM CST WED MAR 10 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-111200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 521 AM CST WED MAR 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG ARE EXPECTED TODAY. A DENSE FOG ADVISORY IS IN EFFECT FOR MUCH OF CENTRAL IOWA TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ICE JAMS WILL CONTINUE TO BE PROBLEMATIC TODAY AS ICE BREAKS UP ON AREA RIVERS. FLOODING WILL ALSO CONTINUE TO INCREASE. FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. THERE IS ALSO THE THREAT OF ISOLATED NON SEVERE THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL IOWA OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW ISOLATED NON SEVERE STORMS WILL BE POSSIBLE THURSDAY MORNING...MAINLY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. IN ADDITION...ICE JAMS AND FLOODING ARE EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH THE END OF THE WEEK. THE COMBINATION OF SNOW MELT ASSOCIATED WITH WARMER TEMPERATURES...AND ADDITIONAL RAINFALL THROUGH FRIDAY MAY RESULT INITIALLY IN ICE JAMS...AND THEN EXPAND TO INCLUDE WIDESPREAD RIVER AND AREAL FLOODING. FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:53 PM CST | River Flood Warning | DMX | Lucas, Wayne | 61 hr |
| Mar 9, 11:07 PM CST | River Flood Warning | DMX | Appanoose, Wayne | 46 hr |
| Mar 10, 11:58 AM CST | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 39 hr |
| Mar 10, 1:04 PM CST | River Flood Warning | DMX | Emmet | 35 days |
| Mar 10, 1:04 PM CST | River Flood Warning | DMX | Palo Alto | 24 days |
| Mar 10, 2:44 PM CST | River Flood Warning | DMX | Story | 3 days |
| Mar 10, 3:00 PM CST | Flash Flood Watch | DMX | Story | 19 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.